Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 3, 2002, 10:44 PM CDT for Grant County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 10:44 PM CDT (03:44 UTC)
- Expired
- Jun 3, 2002, 11:45 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 11:00 PM CDT | Hail 1 | Hazel Green, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
819 WUUS53 KARX 040344 SVRLSE WIC043-040445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1044 PM CDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST WISCONSIN * UNTIL 1145 PM CDT * AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DICKEYVILLE...OR ABOUT 3 MILES NORTHEAST OF DUBUQUE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR DICKEYVILLE AT 1050 PM CDT... NEAR HAZEL GREEN AT 1105 PM CDT... NEAR CUBA CITY AT 1110 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4262 9068 4252 9064 4252 9043 4264 9043 RABERDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:39 PM CDT, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 3, 2:39 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 239 PM CDT MON JUN 3 2002 FOCUS THIS FORECAST SET WILL AGAIN BE HEAVY RAIN POTENTIAL TONIGHT. HEAVIEST RAIN LAST NIGHT WAS ACROSS NORTH AND EASTERN ZONES WHERE TWO TO FOUR INCHES OF RAIN FELL...GIVING SOME BASIN AVERAGES OVER TWO INCHES TOTAL. MANY TRIBUTARIES ON THE RISE PROMPTING AT LEAST ONE FLOOD WARNING. AT 18Z WELL DEFINED SURFACE QUASI-STATIONARY FRONT EXTENDED FROM NORTHWEST ILLINOIS THROUGH CENTRAL IOWA. BROAD EAST FLOW CONTINUES TO KEEP CONDITIONS COOL ACROSS FORECAST AREA. WEAK ELEVATED CONVECTION ACROSS REGION WELL NORTH OF SURFACE BOUNDARY CONTINUES BASED ON WEAK LOW LEVEL FORCING NOTED ON PROFILER NETWORK. SOME ELEVATED CAPE NOTED AS WELL TO SUPPORT THIS. AS SHORT WAVE TROUGH EJECTS OUT OF KANSAS LATE THIS AFTERNOON...BIG QUESTION IS WHEN AND WHERE WILL NEXT ROUND OF CONVECTION SETUP. SHORT TERM MODELS ALL STRUGGLING WITH CURRENT CONDITIONS AND SOLUTION OVER NEXT 24 HOURS. WILL LEAN TOWARD ETA SOLUTION OF LOW LEVEL MOISTURE TRANSPORT FOR TONIGHT WITH BETTER DEFINED REGION TO KEY ON...OTHERWISE WILL STICK CLOSE TO PERSISTANCE IN SHORT TERM. LOW LEVEL JET SHOULD BECOME MORE DEFINED HEADING INTO THIS EVENING AND FIRE CONVECTION WELL NORTH OF SURFACE FRONT AGAIN OVER IOWA. BEST MOISTURE CONVERGENCE AND LOW LEVEL FRONTOGENESIS SUGGESTS MAIN FORCING AREA SHOULD BE SEVERAL TIERS OF COUNTIES FARTHER SOUTH THAN LAST NIGHT...FOCUSING MORE ON NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THIS LINES UP WELL WITH EXCESSIVE RAINFALL OUTLOOK FOR DAY 1 AS WELL. LUCKILY THIS AREA WAS NOT AS HARD HIT LAST NIGHT SO WILL NOT ISSUE FLOOD WATCH. WILL MENTION HEAVY RAIN THOUGH IN SOUTHERN ZONE CUTS. BY TOMORROW NIGHT...SHORT WAVE TROUGH IN NORTHERN BRANCH PUSHES FORCING WELL SOUTHEAST AND SHOULD BRING RAIN THREAT TO AN END BY EARLY WEDNESDAY MORNING. UNSTABLE NORTHWEST FLOW SHOULD BRING QUIETER WEATHER FOR THE LAST HALF OF THE WEEK...WITH MORE SEASONAL TEMPERATURES. .LSE...NONE. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 11:25 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jun 4, 2:30 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jun 4, 9:45 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.